MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 106128
Medical Device Problem Code Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d1: corrected.Section d4 (catalog number): corrected.Section d4 (udi): corrected.Manufacturer's investigation conclusion: the reported event of the out-of-box 11v backup battery (serial number: (b)(6)) not working properly and producing a backup battery fault alarm was not able to be confirmed.The battery was returned for analysis in unremarkable physical condition with 12.16v of charge.The battery was functionally tested alongside multiple test system controllers and was found to perform as intended each time.The backup battery was able to support operation of a mock circulatory loop without issue.The reported event of backup battery fault alarms was not able to be reproduced, and the root cause of the reported event could not be conclusively determined through this analysis.The initial inspection testing was reviewed for the backup battery (serial number: (b)(6)) and it was found that the battery passed.The backup battery was inspected and accepted into the storage location on 03jan2024.The heartmate 3 instructions for use (ifu) (section 2 ¿system operations¿) states that it may be necessary to install a replacement backup battery if the current one expires, or if prompted by a backup battery fault alarm.This section describes how to properly remove or install a backup battery within the controller.The heartmate 3 patient handbook (section 5 ¿alarms and troubleshooting¿) covers all alarms (visual and audible), including those associated with backup battery fault conditions, and the actions to take if the alarm cannot be resolved.The patient handbook cautions the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that the patient had three battery faults over the last 5 months.Log files captured backup battery fault alarms on (b)(6) 2024 due to the ebb failing the load test.The patient had a low international normalized ratio (inr) due to a gastrointestinal (gi) bleed.They were unwilling to risk a stroke from a system controller exchange, so they opted for an emergency backup battery (ebb) exchange.The new ebb did not work the first time using it and produced a backup battery fault alarm.A different ebb was used.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.

Brand Name
THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19124086
Report Number2916596-2024-02057
Device Sequence Number7629144
Product Code DSQ
UDI-Device Identifier00813024011255
UDI-Public(01)00813024011255(17)251114
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number106128
Device Catalogue Number106128
Device Lot Number10139798
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/29/2024
Supplement Date Received by Manufacturer06/25/2024
Initial Report FDA Received Date04/17/2024
Supplement Report FDA Received Date06/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale
Patient Weight107 KG